Lipitor Diabetes Allegation Lawyer Help: Resource4thePeople Cites Increased Numbers of Federal Lawsuits

As lawsuit filings climb, national network of attorneys offers no-cost consultations to consumers over allegations that Lipitor and other statins increase the risk of developing diabetes.

  • Share on TwitterShare on FacebookShare on Google+Share on LinkedInEmail a friend

San Diego, CA (PRWEB) May 06, 2014

http://www.resource4thepeople.com/defectivedrugs/lipitor-lawsuit.html

Resource4thePeople today announced its latest legal update for consumers who are interested in litigation involving allegations that the anti-cholesterol medication Lipitor may cause patients to develop diabetes.

Among the most important new developments is an increase in the number of lawsuits* alleging that Lipitor caused patients to develop diabetes.

The latest figures provided by the U.S. Judicial Panel on Multidistrict Litigation show that there are now 464 such cases consolidated before a federal judge in U.S. District Court in South Carolina as of the latest reporting period ending April 15, 2014.**

“These figures correspond with the increase in the number of inquiries we are receiving from consumers over their rights to seek compensation in connection with these allegations," said Resource4thePeople.

“As these filings continue to increase we will also maintain our policy of providing free consultations to any consumer seeking information about their legal options to seek compensation for medical expenses, pain and suffering and other costs.”

Although hundreds of these lawsuits alleging Lipitor causes diabetes have been consolidated in what is called a multidistrict litigation in South Carolina other victims are eligible to join in or to file such actions in other state and federal courts, said Resource4thePeople.

The transfer order from the judicial panel which assigned the cases to the judge outlined*** the allegations involved:

“Plaintiffs allege that they have developed type 2 diabetes as a result of taking Pfizer’s cholesterol-lowering drug Lipitor. They contend that Pfizer failed to warn physicians and consumers adequately of the risk of developing type 2 diabetes from taking Lipitor, knew or should have known that the risks of Lipitor included developing diabetes, and negligently, recklessly, and/or carelessly marketed Lipitor without adequate instructions or warnings.”

The creation of the multidistrict litigation comes in the wake of a nationwide consumer update**** issued by the FDA on Nov. 15, 2013, providing important new safety information on Lipitor and other cholesterol-lowering medications.

“Since that announcement there has been a steady increase in the number of consumers inquiring about Lipitor and other cholesterol-lowering medications and the possibility of developing diabetes,” said Resource4thePeople.

"Every case is different and there may be legal time limits involved that affect an individual's ability to file a claim so we are recommending that consumers involved with these allegations contact us as soon as possible to ensure that they preserve all of their legal options."

In its consumer alert the FDA said that "If you’re one of the millions of Americans who take statins to prevent heart disease, the Food and Drug Administration (FDA) has important new safety information on these cholesterol-lowering medications."

The FDA then advised consumers and health care professionals that:

  • Routine monitoring of liver enzymes in the blood, once considered standard procedure for statin users, is no longer needed. Such monitoring has not been found to be effective in predicting or preventing the rare occurrences of serious liver injury associated with statin use.
  • Cognitive (brain-related) impairment, such as memory loss, forgetfulness and confusion, has been reported by some statin users.
  • People being treated with statins may have an increased risk of raised blood sugar levels and the development of Type 2 diabetes.
  • Some medications interact with lovastatin (brand names include Mevacor) and can increase the risk of muscle damage.

In addressing the risk of developing diabetes in connection with the use of Lipitor and other statins the FDA described it in these terms:

"Diabetes occurs because of defects in the body’s ability to produce or use insulin—a hormone needed to convert food into energy. If the pancreas doesn't make enough insulin or if cells do not respond appropriately to insulin, blood sugar levels in the blood get too high, which can lead to serious health problems.

"A small increased risk of raised blood sugar levels and the development of Type 2 diabetes have been reported with the use of statins."

An FDA official quoted in the update said that the heart benefits of statins outweigh the risk of developing diabetes but patients taking statins and the health care professionals prescribing them may need to assess blood-sugar levels after instituting statin therapy.

"While the development of diabetes as the result of the use of Lipitor, as cited by the FDA in its update, is the major concern we have been receiving in inquiries from consumers there are other side effects that are being reported," said Resource4thePeople.

Side effects***** that have been cited on respected medical information sites, such as the independent site Drugs.com, which is one of the largest, most widely visited, independent medicine information websites available on the Internet include:

  • Muscle problems. Lipitor can cause serious muscle problems that can lead to kidney problems, including kidney failure. You have a higher chance for muscle problems if you are taking certain other medicines with Lipitor.
  • Liver problems. Your doctor should do blood tests to check your liver before you start taking Lipitor and if you have symptoms of liver problems while you take Lipitor.

The web site also recommends contacting a physician if the following symptoms occur: fatigue, loss of appetite, upper belly pain, dark amber colored urine, yellowing of your skin or the whites of your eyes or allergic reactions including swelling of the face, lips, tongue, and/or throat that may cause difficulty in breathing or swallowing which may require treatment right away.

Other symptoms cited include nausea and vomiting, passing brown or dark-colored urine, feeling more tired than usual and stomach pain.

Sources:
*In Re Lipitor, 2:14mdl2502, U.S. District Court for the District of South Carolina
**http://www.jpml.uscourts.gov/sites/jpml/files/Pending_MDL_Dockets_By_District-April-15-2014.pdf
***http://www.jpml.uscourts.gov/sites/jpml/files/MDL-2502-Initial_Transfer-02-14.pdf
****http://www.fda.gov/forconsumers/consumerupdates/ucm293330.htm
**** http://www.drugs.com/pro/lipitor.html


Contact

  • Bill Callahan
    iLawSuit
    +1 858 602-2749
    Email